Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 383, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Oct 6, 2002, 3:09 AM CDT for Marion County, Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 6, 2002, 3:09 AM CDT (08:09 UTC)
- Expired
- Oct 6, 2002, 4:15 AM CDT
- In force
- 66 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Marion County, KS
The radar
The Topeka radar (KTWX), 84 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2274 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 345 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
384
WUUS53 KICT 060809
SVRICT
KSC115-060915-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
309 AM CDT SUN OCT 6 2002
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MARION COUNTY IN CENTRAL KANSAS
* UNTIL 415 AM CDT.
* AT 309 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES SOUTH OF RAMONA...OR ABOUT 13 MILES
NORTH OF MARION...MOVING EAST AT 55 MPH.
* THE SEVERE THUNDERSTORM WILL BE
NEAR LINCOLNVILLE AROUND 310 AM CDT...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF PENNIES...
REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR MARION
COUNTY UNTIL 415 AM CDT.
LAT...LON 3859 9714 3846 9711 3849 9684 3851 9687
3852 9693 3859 9694
/KETCHAM
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 1:23 AM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Oct 6, 1:23 AM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION...CORRECTED DATE NATIONAL WEATHER SERVICE WICHITA KS 123 AM CDT SUN OCT 6 2002 THE MAIN CONCERN WITH THIS FORECAST WILL BE PRECIPITATION CHANCES EARLY THIS MORNING, AND AGAIN TUESDAY THROUGH WEDNESDAY. ALTHOUGH LOW LEVELS OF THE ATMOSPHERE ARE RELATIVELY DRY, STRONG ISENTROPIC LIFT IS PROGGED TO OCCUR AFTER MIDNIGHT. MODELS ALSO SHOW SOME ELEVATED INSTABILITY AROUND 850 MBS, AS LIS ARE IN THE 0 TO -4 RANGE. WILL GO WITH LOW POPS EARLY THIS MORNING, FOR ELEVATED CONVECTION. OTHERWISE, SKIES SHOULD TURN MOSTLY SUNNY AND A GUSTY NORTH BREEZE TAKES OVER BEHIND THE COLD FRONT. TEMPERATURES WILL BE TRICKY, BUT STILL FEEL ABUNDANT SUNSHINE WILL ALLOW 65 TO 70 DEGREE READINGS UP IN CENTRAL KANSAS. MEANWHILE, THE FRONT SHOULD NOT COME THROUGH FAR SOUTHEAST KANSAS UNTIL EARLY AFTERNOON, SO MAY SEE MID 70S DOWN BY COFFEYVILLE. THE COLDEST NIGHT SINCE LAST SPRING WILL OCCUR TONIGHT. UNDER CLEAR SKIES AND LIGHT WINDS, TEMPERATURES SHOULD TUMBLE. WILL KEEP UPPER 30S GOING IN NORTH CENTRAL KANSAS, AND NEAR 40 ELSEWHERE. THIS IS A FEW DEGREES BELOW GUIDANCE NUMBERS. NORMALLY, WOULD GO EVEN LOWER WITH THESE ATMOSPHERIC CONDITIONS, BUT WITH RECENT RAINS AND STILL WARM GROUND, TEMPERATURES MAY STRUGGLE TO FALL. WICHITA MID CONTINENT AIRPORT SHOULD BE A FEW DEGREES WARMER THAN EVERYONE ELSE, WITH A LIGHT NORTHEAST WIND OFF THE DOWNTOWN. OF COURSE THE HUTCHINSON ASOS SHOULD SEE MID 30S. A SHORTWAVE WILL APPROACH FROM THE SOUTHWEST DURING THE DAY TUESDAY. MOST OF THE ENERGY WILL PASS OVER OKLAHOMA, BUT COULD SEEM SOME RAIN SHOWERS VENTURE INTO SOUTH CENTRAL KANSAS DURING THE AFTERNOON. INSTABILITY SHOULD BE LACKING SO WILL NOT MENTION ANY THUNDER. WILL CONTINUE CURRENT TEMPERATURE TREND OF WARMEST READINGS IN THE NORTHWEST AND COOLEST IN THE SOUTHEAST. TUESDAY NIGHT THE MODELS INDUCE SOME ISENTROPIC LIFT OUT AHEAD OF THE SHORTWAVE MOVING INTO OKLAHOMA. AGAIN, IT APPEARS THAT MOST OF THE PRECIPITATION WILL FALL IN OKLAHOMA, BUT CAN NOT RULE IT OUT ACROSS MY SOUTHERN ZONES. WILL GO A 20 POP FOR THIS REGION, WITH 30 POPS FOR THE ROW OF COUNTIES ON THE OKLAHOMA BORDER. EITHER WAY, ANY PRECIPITATION THAT DOES HAPPEN TO MAKE IT INTO OUR CWA, SHOULD COME TO AN END WEDNESDAY MORNING. OTHERWISE, WILL CONTINUE THE WARMING TREND ON THURSDAY AND FRIDAY. MAY ONCE AGAIN SEE HIGH TEMPERATURES IN THE 80S ACROSS OUR AREA. ...PRELIMINARY DISCUSSION... .ICT...NONE. FRANK
Hazardous weather outlook, Oct 5, 5:21 AM CDT, 21 hours 48 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-061023- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 521 AM CDT SAT OCT 5 2002 THIS HAZARDOUS WEATHER OUTLOOK PERTAINS TO CENTRAL AND SOUTHEAST KANSAS. .DAY ONE... NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. .DAYS TWO THROUGH SEVEN... FOR SUNDAY THROUGH FRIDAY: NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.